Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 62, NWS Little Rock, AR

August 14, 2017Drew County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 14, 2017, 6:32 AM CDT for Drew County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2017, 6:32 AM CDT (11:32 UTC)
Expired
Aug 14, 2017, 9:30 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Drew County, AR

The radar

The Little Rock radar (KLZK), 147 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:30 AM CDT, 2 minutes earlier.

Area forecast discussion, Aug 14, 6:30 AM CDT, 2 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
630 AM CDT Mon Aug 14 2017

.AVIATION...

VFR and MVFR ceilings will mainly be seen to start the forecast,
with isolated IFR conditions possible with fog or heavy showers and
thunderstorms. Scattered showers and isolated thunderstorms will
continue to move across Arkansas today, as a weak frontal boundary
and upper system develop the convection. The highest rain coverage
will be over southern AR. The morning fog will gradually thin
through the morning. Winds will be light and variable to light east
to southeast this morning, then become east to south at 5 to 10 mph.
(59)

&&

.Prev Discussion.../ Issued 331 AM CDT Mon Aug 14 2017/

Main concerns in this forecast cycle are first period fog, dense in
spots, potential. Then convection chances each day, with any severe
storm threat, and finally a temperature forecast through the week.

Currently seeing some patchy fog in many spots over AR, while a
few locals dense. Temperatures and dew points temperatures were in
the mid 60s to mid 70s. A weak frontal boundary was noted over
central AR, with a weak high pressure to the northeast of AR. A
bit warm and more moisture air was south of the boundary, while a
bit cooler to the north. Early morning convection was focused
over southern AR, associated with upper level shortwave energy,
while spotty convection over central and northern areas. A large
area of convection was over south- central OK to north TX, which
was slowly moving southeast. Cirrus blow- off clouds were
streaming into AR.

&&

.SHORT TERM...Today Through Tuesday Night

Forecast will start with the patchy fog, dense in spots especially
over northern AR, while the best chance of convection over the
southern. Likely POPs will be over southern AR, while chances the
rest of the state. Through today, models slowly lift the weak
frontal boundary more north, and with continued upper level short
wave energy moving through the upper west flow, a good to likely
POPs will be seen. Have adjusted to more of a shower event with
isolated thunderstorms per trends over the last few days. Tonight,
rain chances lower with a lowering of upper shortwave energy.
Areas of fog will again be seen. On Tuesday, much of the
convection should be in the morning as upper energy moves through
AR, while the afternoon POPs lower from west to east. Tuesday
night, rain chances lower as some upper level high pressure
ridging builds into AR, and an overall lower of any shortwave
energy in the mean flow. Patchy fog will again be seen.
Temperatures today will remain below normal and be from the upper
70s to mid and some upper 80s. A bit warmer Tuesday with highs in
the 80s to some around 90 degrees. Lows mostly in the 60s to
lower 70s.

&&

.LONG TERM...Wednesday Through Sunday

The gist of the long term forecast is this - slightly warmer, and
more humid like the last few days, with a chance of rain for much of
the forecast area essentially each day. For a little more detail,
continue reading below.

Upper ridging anchored over the southeast United States on
Wednesday, will subside somewhat as it gradually shifts west along
the Gulf coast through Friday thanks to yet another trough moving
through the upper midwest. Such a pattern will produce a persistent
return flow pattern at the surface with, generally speaking,
southerly winds across the state. However, with the ridge to the
south of Arkansas by Thursday morning, and the aforementioned trough
to our north, a frontal boundary will approach Arkansas from the
north. This will likely remain situated there until well into the
weekend. While the front isn't expected to move into the front, the
overall setup aloft and at the surface will allow for chances of
showers pretty much each day during the long term period. So despite
a slight warmup and return of humid conditions, temperatures won't
warm too much, only just getting back to seasonal norms, thanks to
the continued cloudy and rainy conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     85  71  87  74 /  30  50  40  20
Camden AR         87  74  91  76 /  60  50  30  10
Harrison AR       83  69  85  72 /  40  50  40  20
Hot Springs AR    85  73  89  76 /  60  60  40  10
Little Rock   AR  85  73  89  75 /  60  60  40  10
Monticello AR     87  75  90  76 /  60  60  30  10
Mount Ida AR      85  72  89  74 /  60  60  40  10
Mountain Home AR  83  69  85  72 /  30  50  50  20
Newport AR        83  72  85  75 /  30  50  50  20
Pine Bluff AR     85  73  89  75 /  60  60  40  10
Russellville AR   84  72  89  74 /  50  50  40  20
Searcy AR         84  71  88  73 /  40  50  50  20
Stuttgart AR      85  73  88  75 /  60  60  40  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...59 / Long Term...64
Hazardous weather outlook, Aug 14, 5:00 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Mon Aug 14 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to scattered showers and isolated thunderstorms will be
possible today, while a bit lower coverage tonight. Only an
isolated strong to severe storm will be possible, while the overall
threat will be low and isolated. Strong winds will be the primary
threat. Also, stronger storms will be capable of producing heavy
rainfall, which could led to localized flooding. Additional,
patchy fog will develop, dense in spots, and will be seen early
this morning and again late tonight, especially in those areas
that see rain.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Showers and thunderstorms are expected to affect most of the state
again on Tuesday. The main threat with any convection will be the
possibility of heavy downpours and localized flash flooding,
especially in the Ouachitas.

Wednesday and through the end of the week to the weekend, isolated
to scattered, mainly afternoon and evening thunderstorms will be
a possible each day. Widespread severe storms are not expected,
but stronger storms could produce gusty winds and perhaps some
small hail.

.Spotter Information Statement...

Spotter activation is not anticipated today or tonight, but
reports of significant weather are requested.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59/64

In the hours before

Special weather statement, Aug 14, 6:00 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
600 AM CDT MON AUG 14 2017

ARZ057-064-065-069-141145-
Drew AR-Lincoln AR-Desha AR-Arkansas AR-
600 AM CDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADLEY...DESHA...
DREW...SOUTH CENTRAL LINCOLN AND SOUTHEASTERN ARKANSAS COUNTIES UNTIL
645 AM CDT...

At 555 AM CDT, Doppler radar was tracking an area of strong
thunderstorms, over southern Drew county, and with the strongest
storm 7 miles northeast of Monticello, moving northeast at 40 mph.

The storms were producing very heavy rain, and localized flooding of
low lying areas and ponding of water on roadways will be seen.
Monticello has report 1.5 inches of rain in the 1 to 2 hours. Also
some small hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Monticello...                     Dumas...
Rohwer...                         Arkansas City...
Mitchellville...                  Tillar...
Watson...                         Winchester...
Yancopin...                       Omega...
Lucca Landing...                  McGehee...
Mills...                          Merrisach Lake...
Kelso...                          Ladelle...
Green Hill...                     Trusten Holder WMA...
Prairie Grove...                  Reed...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 9115 3371 9113 3372 9106 3368 9103
      3368 9123 3358 9115 3356 9124 3352 9125
      3357 9145 3339 9147 3340 9200 3348 9200
      3387 9174 3412 9108 3412 9101 3399 9101
      3396 9109 3393 9101 3384 9107 3377 9100
TIME...MOT...LOC 1055Z 239DEG 39KT 3368 9168

59

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 AM CDTSpecial Weather StatementLZKDesha, Drew45 min
Aug 14, 6:53 AM CDTSpecial Weather StatementLZKDesha37 min
Aug 14, 11:00 AM CDTFlash Flood WarningLZKBradley, Desha, Drew2 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.